Send to:

Choose Destination
See comment in PubMed Commons below
J Nutr. 2001 Dec;131(12):3197-203.

Retinoic acid metabolites in plasma are higher after intake of liver paste compared with a vitamin A supplement in women.

Author information

  • 1Department of Nutritional Physiology, TNO Nutrition and Food Research, Zeist, The Netherlands.


The objectives of the present study were to compare the bioavailability of vitamin A from liver paste and from a vitamin A supplement at three nutritionally relevant levels of intake, and to estimate levels of "safe" intake based on concentrations of retinoic acid and its metabolites in plasma after a single dose of vitamin A from liver paste. Women (n = 35; 19-47 y of age) consumed 3.0, 7.5 or 15 mg vitamin A as liver paste or as a vitamin A supplement with a test meal in a randomized design, with a combined crossover (two sources) and parallel approach (three dosages). Retinyl esters and retinoic acid (RA) metabolites were quantified in blood samples at 2-24 h after dosing. The areas under the time-response curves (AUC) were calculated to evaluate responses in plasma vitamin A after intake of liver paste and the vitamin A supplements. For retinyl esters, the AUC was significantly affected by the dosage, but not by the source. The formation of 13-cis-RA, 13-cis-4-oxo-RA, and to a lesser extent all-trans-RA was significantly higher after consumption of liver paste compared with the supplement, especially at higher dosages. Long-term baseline concentrations of retinol were not affected by a single intake of vitamin A. In conclusion, the bioavailability of vitamin A from single doses of liver paste and a vitamin A supplement does not differ, but the plasma concentrations of RA metabolites are higher after intake of liver paste. Thus, pregnant women should indeed limit the intake of vitamin A from liver products.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk